Colorado, 2006

Hail in Colorado, July 21, 2006

July 21, 2006 · NWS GJT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 21, 1:35 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 21, 1:35 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
235 PM MDT FRI JUL 21 2006

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
NORTHERLY FLOW HAS ADVECTED DRIER AIR ALOFT ACROSS NORTHEAST UTAH
AND THE NRN TWO THIRDS OF THE FORECAST AREA.  DRYING AND SUBSIDENCE
HAS SUPPRESSED CONVECTIVE STORMS SO FAR TODAY.  THE ONLY STORMS TO
DEVELOP THUS FAR TODAY (AS OF 19Z) IS OVER THE SOUTHEAST UTAH AND
EXTREME SWRN COLORADO...WHERE THE DRIER AIR HAS NOT REACHED YET.  THE
BOUNDARY LAYER BELOW 500 MB REMAINS RELATIVELY MOIST AND EXPECT
ISOLATED STORMS TO FORM OVER THE NRN AND CENTRAL PART OF FORECAST
AREA.  BUT CONVECTION IN THIS AREA WILL BE DISORGANIZED AND SHORT
LIVED DUE TO THE LACK OF DEEP MOISTURE AND SUBSIDENCE ALOFT.

AMPLIFIED RIDGE OVER THE WESTERN STATES WILL GRADUALLY SHIFT EAST
THROUGH THE WEEKEND AND WILL BE CENTERED OVER UTAH ON SUNDAY.  THE
DRYING TREND WILL CONTINUE...ALREADY EVIDENT ON THE PRECIPITABLE
WATER DATA AT GRAND JUNCTION THAT HAS FALLEN BELOW ONE INCH.
CONVECTIVE POTENTIAL ON SATURDAY WILL BE LESS THAN WHAT HAS BEEN THE
PAST FEW DAYS...THEREFORE EXPECT AREAL COVERAGE OF THUNDER TO BE
LESS AND MOSTLY LIMITED TO THE HIGH TERRAIN OF SOUTHWEST COLORADO.
WITH THE EXCEPTION OF THE SAN JUAN MOUNTAINS...SLIGHT CHANCE POPS
WILL BE SUFFICIENT FOR THE SRN HALF.  THE NRN HALF WILL BE MOSTLY
DRY AS THE AIR MASS WILL BE DRY AND STABLE WITH H7 MIXING RATIOS
DROPPING BELOW 3 G/KG.

NOT MUCH CHANGE FROM SATURDAY TO SUNDAY...EXCEPT TEMPERATURES REACH
THE CENTURY MARK ONCE AGAIN IN THE LOWER VALLEYS AT THE WARM RIDGE
RETURNS.  MOISTURE CIRCULATING AROUND THE WEST SIDE OF THE HIGH
PRESSURE CORE REACHES THE ERN UINTA MOUNTAINS...FOR A SLIGHT THREAT
OF STORMS (IN ADDITION TO THE CENTRAL AND SRN MOUNTAINS OF WESTERN
COLORADO).

.LONG-TERM (SUNDAY NIGHT THROUGH FRIDAY)...
ALL MODELS KEEP THE CENTER OF A LARGE AREA OF HIGH PRESSURE OVER THE
GREAT BASIN THROUGHOUT THE PERIOD. GIVEN THE AMOUNT OF SUBSIDENCE
TEMPERATURES WILL REMAIN ABOVE NORMAL...WITH MANY TRIPLE DIGIT
FIGURES LIKELY...THROUGHOUT THE UPCOMING WORK WEEK. 700 MB
TEMPERATURES ARE FORECAST TO REMAIN IN THE 18-20C RANGE THROUGHOUT
THE PERIOD.

A SERIES OF WEAK WAVES ARE FORECAST TO MOVE THROUGH THE HIGH FROM
DAY TO DAY. THERE WILL NOT BE A LOT OF MOISTURE TO WORK WITH...BUT
ENOUGH IN THE MID LEVELS TO SPARK OFF SOME AFTERNOON (MAINLY
MOUNTAIN) CONVECTION. MOST OF THESE STORMS WILL BE MOSTLY A DRY
LIGHTING SITUATION...RAISING CONCERNS OF WILDFIRE ISSUES.

A LITTLE MORE CLOUDS BY MID WEEK SO TEMPERATURES WILL BE A BIT
COOLER. HOWEVER THEY WILL REMAIN ABOVE NORMAL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

PF/BA
Hazardous weather outlook, Jul 21, 4:45 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI JUL 21 2006

COZ001>014-017>023-UTZ022>025-027>029-221200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

HIGHER TERRAIN IN THE SOUTHERN AND CENTRAL MOUNTAINS OF COLORADO
AND SOUTHEAST UTAH WILL SEE SCATTERED THUNDERSTORMS THIS AFTERNOON
AND EVENING. THESE STORMS WILL GENERATE FREQUENT DANGEROUS LIGHTNING
...GUSTY OUTFLOW WINDS TO 40 MPH...ALONG WITH LOCALIZED HEAVY RAIN.
LOWER ELEVATIONS ACROSS WESTERN COLORADO AND EASTERN UTAH AND HIGHER
ELEVATIONS IN THE NORTH CAN EXPECT ISOLATED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT ISOLATED SHOWERS AND THUNDERSTORMS OVER HIGHER TERRAIN EACH
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

NL

The radar

The Grand Junction radar (KGJX), 126 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ouray

When
July 21, 2:45 PM MST to 2:50 PM MST
Where
Ouray County, Ouray
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.017, -107.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524312.